Alert archive / North Dakota / Tornado Warnings in 2008

Tornado Warning 33, NWS Bismarck, ND

July 19, 2008Dunn County, McKenzie County, Mountrail County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 19, 2008, 3:10 PM MDT for Dunn County, McKenzie County, Mountrail County, North Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2008, 3:10 PM MDT (21:10 UTC)
Expired
Jul 19, 2008, 3:45 PM MDT
In force
35 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Dunn County, ND, McKenzie County, ND, Mountrail County, ND

What was reported inside it

TimeReportWhereRemark
Jul 19, 3:40 PM MDTHAIL 1.7520 Ne Killdeer, NDGOLF BALL SIZE HAIL AT THE MARINA
Jul 19, 3:42 PM MDTTORNADO20 Ne Killdeer, NDTORNADO ON GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 1:53 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 192110
TORBIS
NDC025-053-061-192145-
/O.NEW.KBIS.TO.W.0033.080719T2110Z-080719T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
410 PM CDT SAT JUL 19 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
  EXTREME SOUTH CENTRAL MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA...
  NORTH CENTRAL DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 445 PM CDT/345 PM MDT/

* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MANDAREE...
  OR 53 MILES SOUTHEAST OF WILLISTON...MOVING SOUTHEAST AT 36 MPH.

* THE TORNADO WILL BE NEAR...
  6 MILES SOUTHWEST OF SKUNK CREEK BAY RECREATION AREA BY 420 PM
  CDT...
  MCKENZIE BAY RECREATION AREA BY 435 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING/900 PM MDT SATURDAY EVENING/ FOR WESTERN NORTH
DAKOTA.

LAT...LON 4775 10233 4749 10226 4772 10282 4786 10266
TIME...MOT...LOC 2110Z 308DEG 32KT 4773 10262

$$

LEBLANG
1 follow-up statement
000 
WWUS53 KBIS 192124
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
424 PM CDT SAT JUL 19 2008

NDC053-061-192133-
/O.CAN.KBIS.TO.W.0033.000000T0000Z-080719T2145Z/
MOUNTRAIL ND-MCKENZIE ND-
423 PM CDT SAT JUL 19 2008

...THE TORNADO WARNING FOR EAST CENTRAL MCKENZIE AND EXTREME SOUTH
CENTRAL MOUNTRAIL COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR WESTERN NORTH DAKOTA.

LAT...LON 4775 10260 4775 10233 4749 10226 4769 10265
      4772 10265
TIME...MOT...LOC 2123Z 308DEG 32KT 4769 10256

$$

NDC025-192145-
/O.CON.KBIS.TO.W.0033.000000T0000Z-080719T2145Z/
DUNN ND-
423 PM CDT SAT JUL 19 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT/345 PM MDT/
FOR NORTH CENTRAL DUNN COUNTY...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 8 MILES WEST OF SKUNK
CREEK BAY RECREATION AREA...OR 58 MILES SOUTHEAST OF WILLISTON...
MOVING SOUTHEAST AT 37 MPH.

THE TORNADO WILL BE NEAR...
  MCKENZIE BAY RECREATION AREA BY 440 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING/900 PM MDT SATURDAY EVENING/ FOR WESTERN NORTH
DAKOTA.

LAT...LON 4775 10260 4775 10233 4749 10226 4769 10265
      4772 10265
TIME...MOT...LOC 2123Z 308DEG 32KT 4769 10256

$$
RSL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 19, 12:27 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 19, 12:27 PM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
127 PM CDT SAT JUL 19 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM ARE INTENSITY AND
COVERAGE OF CONVECTION MOVING INTO NORTHWEST PORTION OF STATE. WRF
REFLECTIVITY VERIFYING QUITE WELL ATTM AND WILL USE COMBINATION OF
NAM PLACEMENT AND TIMING FOR POPS WHILE MOSTLY USED GFS NUMERICAL
GUIDANCE FOR TEMPERATURES AND WINDS.

CURRENTLY...CONVECTION APPROACHING NORTHWEST COUNTIES WITH
MARGINALLY SEVERE PULSE THUNDERSTORMS ENTERING THE BORDER BEFORE 2
PM CDT. SURFACE TROUGH FROM SOUTHWEST NORTH DAKOTA NORTH-NORTHWEST
INTO SASKATCHEWAN WITH MID LEVEL LOW SOUTHERN SASKATCHEWAN FORECAST
TO MOVE EAST PUSHING SURFACE TROUGH EAST ALONG BORDER WITH
CONVECTION VECTOR SLIGHTLY SOUTH OF EAST.

SHORTWAVE MOVES INTO GREAT LAKES REACH OVERNIGHT AND SUNDAY WITH DRY
HIGH PRESSURE BUILDING OVER NORTHERN PLAINS AND SHORTWAVE RIDGING
FROM NORTHERN ROCKIES TO PRAIRIE PROVINCES OF SOUTH CENTRAL CANADA
FOR A MAINLY DRY SUNDAY AND MONDAY.

RIDGE LINE SLIDES EAST ON TUESDAY WITH SOUTHWEST FLOW AND SURFACE
INVERTED TROUGH REACHING THE MONTANA AND DAKOTAS BORDER LATE TUESDAY
AFTERNOON FOR NEXT SIGNIFICANT CHANCE OF PRECIP. TEMPERATURE REMAIN
NEAR TO SLIGHTLY ABOVE NORMAL.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
A SHORT WAVE WILL MOVE INTO THE AREA ON WEDNESDAY...THEN LIFT INTO
CANADA. WITH A BROAD LOW AMPLITUDE RIDGE DEVELOPING AFTERWARD.
WILL KEY IN ON THE FIRST SYSTEM WHICH HAS THE BEST CHANCE OF
PRECIP. WILL PUT A SLIGHT CHANCE OF TSTMS IN THE FORECAST
WEDNESDAY AND WEDNESDAY NIGHT...THEN KEEP THE FORECAST DRY FOR THE
REMAINDER OF THE EXTENDED FORECAST ALTHOUGH BOTH MODELS HINT AT POTENTIAL
PRECIP LATE IN THE FORECAST. TEMPERATURES WILL CONTINUE TO BE
AROUND NORMAL.

&&

.AVIATION...A SURFACE LOW IN SOUTHWEST NORTH DAKOTA WILL MOVE
SLOWLY EAST INTO MINNESOTA BY SUNDAY MORNING. THUNDERSTORMS WILL
MOVE INTO NORTHWEST NORTH DAKOTA IN THE EARLY AFTERNOON THEN MOVE
SLOWLY ACROSS THE STATE...DIMINISHING AFTER MIDNIGHT. SOME OF THE
STORMS COULD BE SEVERE. IN ADDITION CENTRAL AND EASTERN NORTH
DAKOTA HAVE SHOWERS AND A FEW THUNDERSTORMS WITH MARGINAL CELINGS
AND ISOLATED AREAS OF 3 MI VISIBILITY IN HEAVIER RAIN. THE SHOWERS
WILL MOVE NORTH WITH TIME...BUT DUE TO LIGHT WINDS...FOG AND LOW
CLOUDS COULD RETURN LATER TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/HW
Hazardous weather outlook, Jul 19, 3:49 AM MDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
449 AM CDT SAT JUL 19 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
449 AM CDT SAT JUL 19 2008 /349 AM MDT SAT JUL 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME
THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE
HAIL AND STRONG WINDS THE MAIN THREATS. THE BEST CHANCE LOOKS TO
BE ACROSS THE NORTHWEST EARLY THIS AFTERNOON...THEN EXPANDING
SOUTH AND EAST THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS RETURN TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

NH

In the hours before

Local storm report, Jul 19, 1:02 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
202 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             24 NW WILLISTON         48.41N 104.00W
07/19/2008  M0.75 INCH       WILLIAMS           ND   TRAINED SPOTTER

            PENNY SIZE HAIL

&&

LLP
Local storm report, Jul 19, 1:23 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
223 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             24 NW WILLISTON         48.41N 104.00W
07/19/2008  E1.75 INCH       WILLIAMS           ND   PUBLIC

            GOLF BALL SIZE HAIL

&&

LLP
Local storm report, Jul 19, 2:24 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
324 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             15 NW WILLISTON         48.32N 103.86W
07/19/2008  M1.00 INCH       WILLIAMS           ND   PUBLIC

            HAIL 1 INCH RELAYED THROUGH MEDIA

0240 PM     HAIL             WILLISTON               48.16N 103.63W
07/19/2008  M0.88 INCH       WILLIAMS           ND   NWS EMPLOYEE

            NICKEL SIZE HAIL

&&

LLP
Local storm report, Jul 19, 2:49 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
349 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             N KEENE                 47.93N 102.95W
07/19/2008  M1.00 INCH       MCKENZIE           ND   TRAINED SPOTTER

            NICKEL AND QUARTER SIZE HAIL

&&

LLP

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:24 PM MDTSevere Thunderstorm WarningBISHettinger66 min
Jul 19, 12:24 PM MDTSevere Thunderstorm WarningBISWilliams66 min
Jul 19, 12:56 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams64 min
Jul 19, 1:59 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams61 min
Jul 19, 2:56 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail64 min
Jul 19, 3:45 PM MDTTornado WarningBISDunn30 min
Jul 19, 4:17 PM MDTSevere Thunderstorm WarningBISDunn, Mercer43 min
Jul 19, 4:38 PM MDTSevere Thunderstorm WarningBISEmmons, McIntosh52 min
Jul 19, 4:52 PM MDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Oliver, Stark38 min
Jul 19, 5:18 PM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver42 min
Jul 19, 5:29 PM MDTSevere Thunderstorm WarningBISEmmons, McIntosh31 min
Jul 19, 5:52 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver53 min

Nearby

Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.